Alert archive / Virginia / Flash Flood Warnings in 1996

Flash Flood Warning 82, NWS Blacksburg, VA

September 6, 1996Halifax County, Virginia; Caswell County, North Carolina

NWS Blacksburg, VA issued this flash flood warning at Sep 6, 1996, 7:28 AM EDT for Halifax County, Virginia; Caswell County, North Carolina. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 6, 1996, 7:28 AM EDT (11:28 UTC)
Expired
Sep 6, 1996, 12:35 PM EDT
In force
5 hr
Issued by
NWS Blacksburg, VA
Area
Whole counties

Counties Caswell County, NC, Halifax County, VA

The radar

The Roanoke radar (KFCX), 113 km from the middle of the area, began a volume at 11:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 11.5 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 1996-09-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 24 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 1996-09-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 99 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
24 J/kg
Mixed-layer CIN
-124 J/kg
Mixed-layer LCL
809 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
99 m²/s²
0-3 km storm-relative helicity
178 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KROA 061131 COR
FFWRNK
NCC033-157-VAC083-089-143-590-690-061635-

BULLETIN - EBS ACTIVATION REQUESTED
FLASH FLOOD WARNING...CORRECTED
NATIONAL WEATHER SERVICE BLACKSBURG VA
728 AM EDT FRI SEP 6 1996

THE NATIONAL WEATHER SERVICE IN BLACKSBURG VA HAS ISSUED A
FLASH FLOOD WARNING EFFECTIVE UNTIL 1235 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN NORTH CENTRAL NORTH CAROLINA

   ...CASWELL COUNTY
   ...ROCKINGHAM COUNTY

IN SOUTH CENTRAL VIRGINIA

   ...HALIFAX COUNTY
   ...PITTSYLVANIA COUNTY

IN SOUTHWEST VIRGINIA

   ...HENRY COUNTY

IN SOUTHWEST VIRGINIA THE INDEPENDENT CITY OF

   ...MARTINSVILLE

IN SOUTH CENTRAL VIRGINIA THE INDEPENDENT CITY OF

   ...DANVILLE
 
 
THREE TO SIX INCHES OF RAIN HAS FALLEN ACROSS THE WARNED AREA. AN
ADDITIONAL INCH OF RAIN MAY FALL BEFORE ENDING BY MID MORNING.
LIFE THREATENING FLASH FLOODING IS LIKELY.


&

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Sep 5, 8:11 PM EDT, 11 hours 17 minutes earlier.

Area forecast discussion, Sep 5, 8:11 PM EDT, 11 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
810 PM EDT THU SEP 5 1996

RECOMMENDATIONS...
WBC...THANKS FOR CALL.
CRW AND RDU...NONE.

SHORT DISCUSSION...
AT 7 PM...HUR FRAN WAS LCTD NR 33.4 N 78.1 W OR ABT 60 MILES S OF
WILMINGTON NC.  FRAN WAS MOVG TOWRDS N-NW NR 16 MPH WITH MAX SUS
WINDS NR 115 MPH. GOOD PIX OF FRAN ON KMHX WSR-88D.  TRACK OF HUR
FRAN WILL DETERMINE WX FORECAST. CRRNT NHC TRCK...SLIGHTLY TO THE
EAST OF EARLIER PATH...WUD SLICE RNK CWA IN HALF. RAINY AND WINDY WX
EXPTED OVRNT AND FRI.  TIMING OF FLASH FLOOD WATCHES LOOK GOOD FOR
CWA.
KK

In the hours before

Special weather statement, Sep 6, 2:03 AM EDT, 5 hours 25 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-
059-WVZ042>045-061210-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
203 AM EDT FRI SEP 6 1996

...HIGH WIND WARNINGS ARE IN EFFECT FOR THE NORTHWEST PIEDMONT OF
   NORTH CAROLINA AND FOR PARTS OF VIRGINIA FROM THE BLUE RIDGE
   EAST...

...A TORNADO WATCH IS IN EFFECT FOR PORTIONS OF CENTRAL VIRGINIA...

...FLASH FLOOD WATCHES CONTINUE IN EFFECT THROUGH FRIDAY FOR ALL OF
   NORTHWEST NORTH CAROLINA...SOUTHWEST VIRGINIA AND SOUTHEAST
   WEST VIRGINIA...

HURRICANE FRAN MADE LANDFALL AROUND 9 PM THURSDAY NIGHT NEAR CAPE
FEAR NORTH CAROLINA. AT 2 AM THIS FRIDAY MORNING IT WAS MOVING
NORTH THROUGH CENTRAL AND EASTERN NORTH CAROLINA. THE REMAINS
OF FRAN ARE EXPECTED TO TRACK IN A NORTHERLY DIRECTION AND INTO
VIRGINIA THROUGH THE MORNING HOURS.

LIFE THREATENING FLASH FLOODING IS A LARGE THREAT IN THE WATCH AREA
ESPECIALLY IN AREAS NEAR THE VIRGINIA/NORTH CAROLINA BORDER WHICH
RECEIVED FLOODING RAINS ON TUESDAY NIGHT.

RAINFALL AMOUNTS ALONG AND EAST OF THE TRACK OF THE STORM WILL
GENERALLY BE IN THE 3 TO 5 INCH RANGE WITH LOCAL AMOUNTS UP TO 10
INCHES POSSIBLE. WEST OF THE TRACK 2 TO 4 INCHES ARE LIKELY WITH UP
TO 6 INCHES POSSIBLE IN UPSLOPE AREAS OF THE MOUNTAINS.

ALSO...A TORNADO WATCH HAS BEEN ISSUED FOR PORTIONS OF
EASTERN AND CENTRAL VIRGINIA UNTIL 11 AM FRIDAY MORNING. THE WATCH
INCLUDES HALIFAX...CHARLOTTE...AND BUCKINGHAM COUNTIES.  ISOLATED
TORNADOES ARE LIKELY IN AND NEAR THE WATCH AREA THROUGH THE MORNING.

WINDS GUSTS COULD APPROACH HURRICANE FORCE...74 MPH...EARLY THIS
MORNING ACROSS THE NORTHWEST PIEDMONT OF NORTH CAROLINA WITH
SUSTAINED WINDS OF 45 TO 55 MPH. TO THE NORTH IN CENTRAL VIRGINIA
... SUSTAINED WINDS OF 40 TO 50 MPH ARE POSSIBLE WITH GUSTS TO
AROUND 60. THESE WINDS CAN EASILY UPROOT LARGE TREES IN
SATURATED GROUND. NUMEROUS TREES HAVE ALREADY BEEN BLOWN DOWN IN
COUNTIES ALONG THE NORTH CAROLINA/VIRGINIA LINE.

THE NATIONAL WEATHER SERVICE WILL CONTINUE TO MONITOR THE PROGRESS
OF FRAN AND ISSUE WARNINGS AS NECESSARY. STAY TUNED TO NOAA WEATHER
RADIO OR YOUR LOCAL MEDIA OUTLET FOR THE LATEST ON THIS VERY
DANGEROUS WEATHER SITUATION.

JDS
Special weather statement, Sep 6, 6:42 AM EDT, 46 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-
059-WVZ042>045-061510-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
640 AM EDT FRI SEP 6 1996

...HIGH WIND WARNINGS ARE IN EFFECT FOR THE NORTHWEST PIEDMONT OF
   NORTH CAROLINA AND FOR MUCH OF WESTERN VIRGINIA INCLUDING THE
   WESTERN HIGHLANDS AND COUNTIES EAST OF THE BLUE RIDGE...

...A TORNADO WATCH HAS BEEN ISSUED WHICH COVERS MUCH OF CENTRAL
   VIRGINIA THROUGH EARLY THIS AFTERNOON...

...FLASH FLOOD WATCHES CONTINUE IN EFFECT THROUGH FRIDAY FOR ALL OF
   NORTHWEST NORTH CAROLINA...SOUTHWEST VIRGINIA AND SOUTHEAST
   WEST VIRGINIA...

AT 630 AM TROPICAL STORM FRAN WAS LOCATED OVER CHARLOTTE COUNTY AND
TRACKING TO THE NORTH AT AROUND 20 MPH.

LIFE THREATENING FLASH FLOODING IS A LARGE THREAT IN THE WATCH AREA
ESPECIALLY IN AREAS NEAR THE VIRGINIA/NORTH CAROLINA BORDER WHICH
RECEIVED FLOODING RAINS ON TUESDAY NIGHT.

RAINFALL AMOUNTS ALONG AND EAST OF THE TRACK OF THE STORM IN CENTRAL
VIRGINIA WILL GENERALLY BE IN THE 2 TO 4 INCH RANGE FROM 7 AM ON WITH
LOCAL AMOUNTS UP TO 6 INCHES POSSIBLE.  WEST OF THE TRACK ADDITIONAL
RAINFALL WILL AVERAGE 1 TO 3 INCHES WITH UP TO 4 INCHES POSSIBLE IN
UPSLOPE AREAS OF THE MOUNTAINS.  RAINFALL WILL BE CONSIDERABLY LESS
OVER NORTHWESTERN NORTH CAROLINA AND SOUTHEASTERN WEST VIRGINIA WHERE
ANOTHER HALF INCH OR SO EXPECTED THROUGH EARLY AFTERNOON.

ALSO...A TORNADO WATCH HAS BEEN ISSUED FOR PORTIONS OF CENTRAL
VIRGINIA UNTIL 2 PM FRIDAY AFTERNOON. THE WATCH INCLUDES HALIFAX
...CHARLOTTE...BUCKINGHAM...APPOMATTOX... AMHERST...CAMPBELL... AND
PITTSYLVANIA COUNTIES. ISOLATED TORNADOES ARE POSSIBLE IN AND NEAR
THE WATCH AREA THROUGH EARLY AFTERNOON.

WINDS GUSTS COULD APPROACH...60 MPH ACROSS THE WESTERN PIEDMONT OF
VIRGINIA THIS MORNING WITH SUSTAINED WINDS ACROSS VIRGINIA
NORTHWESTERN NORTH CAROLINA AT 20 TO 35 MPH.

WITH THE SATURATED SOIL THESE WINDS CAN EASILY UPROOT POORLY ROOTED
LARGE TREES.  NUMEROUS TREES HAVE ALREADY BEEN BLOWN DOWN IN COUNTIES
ALONG THE NORTH CAROLINA/VIRGINIA LINE.

THE NATIONAL WEATHER SERVICE WILL CONTINUE TO MONITOR THE PROGRESS
OF FRAN AND ISSUE WARNINGS AS NECESSARY. STAY TUNED TO NOAA WEATLHER
RADIO OR YOUR LOCAL MEDIA OUTLET FOR THE LATEST ON THIS VERY
DANGEROUS WEATHER SITUATION.

NOGUEIRA
Special weather statement, Sep 6, 6:43 AM EDT, 45 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-
059-WVZ042>045-061710-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
640 AM EDT FRI SEP 6 1996

...HIGH WIND WARNINGS ARE IN EFFECT FOR THE NORTHWEST PIEDMONT OF
   NORTH CAROLINA AND FOR MUCH OF WESTERN VIRGINIA INCLUDING THE
   WESTERN HIGHLANDS AND COUNTIES EAST OF THE BLUE RIDGE...

...A TORNADO WATCH HAS BEEN ISSUED WHICH COVERS MUCH OF CENTRAL
   VIRGINIA THROUGH EARLY THIS AFTERNOON...

...FLASH FLOOD WATCHES CONTINUE IN EFFECT THROUGH FRIDAY FOR ALL OF
   NORTHWEST NORTH CAROLINA...SOUTHWEST VIRGINIA AND SOUTHEAST
   WEST VIRGINIA...

AT 630 AM TROPICAL STORM FRAN WAS LOCATED OVER CHARLOTTE COUNTY AND
TRACKING TO THE NORTH AT AROUND 20 MPH.

LIFE THREATENING FLASH FLOODING IS A LARGE THREAT IN THE WATCH AREA
ESPECIALLY IN AREAS NEAR THE VIRGINIA/NORTH CAROLINA BORDER WHICH
RECEIVED FLOODING RAINS ON TUESDAY NIGHT.

RAINFALL AMOUNTS ALONG AND EAST OF THE TRACK OF THE STORM IN CENTRAL
VIRGINIA WILL GENERALLY BE IN THE 2 TO 4 INCH RANGE FROM 7 AM ON WITH
LOCAL AMOUNTS UP TO 6 INCHES POSSIBLE.  WEST OF THE TRACK ADDITIONAL
RAINFALL WILL AVERAGE 1 TO 3 INCHES WITH UP TO 4 INCHES POSSIBLE IN
UPSLOPE AREAS OF THE MOUNTAINS.  RAINFALL WILL BE CONSIDERABLY LESS
OVER NORTHWESTERN NORTH CAROLINA AND SOUTHEASTERN WEST VIRGINIA WHERE
ANOTHER HALF INCH OR SO EXPECTED THROUGH EARLY AFTERNOON.

ALSO...A TORNADO WATCH HAS BEEN ISSUED FOR PORTIONS OF CENTRAL
VIRGINIA UNTIL 2 PM FRIDAY AFTERNOON. THE WATCH INCLUDES HALIFAX
...CHARLOTTE...BUCKINGHAM...APPOMATTOX... AMHERST...CAMPBELL... AND
PITTSYLVANIA COUNTIES. ISOLATED TORNADOES ARE POSSIBLE IN AND NEAR
THE WATCH AREA THROUGH EARLY AFTERNOON.

WINDS GUSTS COULD APPROACH...60 MPH ACROSS THE WESTERN PIEDMONT OF
VIRGINIA THIS MORNING WITH SUSTAINED WINDS ACROSS VIRGINIA
NORTHWESTERN NORTH CAROLINA AT 20 TO 35 MPH.

WITH THE SATURATED SOIL THESE WINDS CAN EASILY UPROOT POORLY ROOTED
LARGE TREES.  NUMEROUS TREES HAVE ALREADY BEEN BLOWN DOWN IN COUNTIES
ALONG THE NORTH CAROLINA/VIRGINIA LINE.

THE NATIONAL WEATHER SERVICE WILL CONTINUE TO MONITOR THE PROGRESS
OF FRAN AND ISSUE WARNINGS AS NECESSARY. STAY TUNED TO NOAA WEATNHER
RADIO OR YOUR LOCAL MEDIA OUTLET FOR THE LATEST ON THIS VERY
DANGEROUS WEATHER SITUATION.

NOGUEIRA

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 6, 1:31 AM EDTFlash Flood WarningRNKPittsylvania, City of Danville6 hr
Sep 6, 2:15 AM EDTFlash Flood WarningRNKHenry5 hr
Sep 6, 2:15 AM EDTFlash Flood WarningRNKHalifax5 hr
Sep 6, 4:31 AM EDTFlash Flood WarningRNKFranklin4 hr
Sep 6, 6:01 AM EDTFlash Flood WarningRNKAmherst, Bedford, Botetourt, Rockbridge4 hr
Sep 6, 6:01 AM EDTFlash Flood WarningRNKCity of Lexington4 hr
Sep 6, 6:01 AM EDTFlash Flood WarningRNKCity of Buena Vista4 hr
Sep 6, 6:31 AM EDTFlash Flood WarningRNKCampbell, City of Lynchburg3 hr
Sep 6, 7:28 AM EDTFlash Flood WarningRNKHenry, Pittsylvania, City of Martinsville5 hr
Sep 6, 7:28 AM EDTFlash Flood WarningRNKCity of Danville5 hr
Sep 6, 7:43 AM EDTFlash Flood WarningRNKRoanoke, City of Salem4 hr
Sep 6, 7:43 AM EDTFlash Flood WarningRNKCity of Roanoke4 hr
Sep 6, 7:43 AM EDTFlash Flood WarningRNKMontgomery4 hr
Sep 6, 8:26 AM EDTFlash Flood WarningRNKFranklin4 hr
Sep 6, 9:40 AM EDTFlash Flood WarningRNKAppomattox, Buckingham, Charlotte3 hr
Sep 6, 9:50 AM EDTFlash Flood WarningRNKAmherst, Bedford, Campbell, City of Lynchburg4 hr
Sep 6, 9:50 AM EDTFlash Flood WarningRNKBotetourt, Rockbridge, City of Buena Vista, City of Lexington4 hr
Sep 6, 9:50 AM EDTFlash Flood WarningRNK4 hr
Sep 6, 10:10 AM EDTFlash Flood WarningRNKFloyd3 hr
Sep 6, 11:20 AM EDTFlash Flood WarningRNKRoanoke, City of Salem3 hr
Sep 6, 11:20 AM EDTFlash Flood WarningRNKMontgomery3 hr
Sep 6, 11:20 AM EDTFlash Flood WarningRNKCity of Roanoke3 hr
Sep 6, 12:25 PM EDTFlash Flood WarningRNKPittsylvania3 hr
Sep 6, 12:25 PM EDTFlash Flood WarningRNKCity of Danville3 hr
Sep 6, 12:25 PM EDTFlash Flood WarningRNKFranklin, Henry3 hr
Sep 6, 12:25 PM EDTFlash Flood WarningRNKCity of Martinsville3 hr
Sep 6, 12:02 AM EDTFlash Flood WarningRNKWilkes6 hr

Nearby

Flash Flood Warnings in Virginia, 1996Flash Flood Warnings in North Carolina, 1996Every flash flood warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.